Kansas, 2002

Hail and Damaging Winds in Kansas, March 8, 2002

March 8, 2002 · NWS EAX · 9 events in 6 counties and zones

7 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 8, 4:35 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 8, 4:35 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
435 PM CST FRI MAR 8 2002

435 PM...
SVR WW 11 ISSUED FOR PARTS OF NW MO AND NE CRNR KS FOR THIS EVE.
FNTL BNDRY HAS LIFTED NWD THIS AFTN IN RESPONSE TO BACKING BNDRY LYR
FLOW. MID 50 DWPTS HV POURED NWD ACRS WRN CWA. HIGHER CLDS HV PEELED
AWAY INVOF DRYLN AND TRIPLE PT WHERE WW 10 ISSUED. EXPCG RPD TSTM
DVLPMT ALG NE KS/NW MO PTN OF FNTL BNDRY AS INCRG H7 UVV ASSOCD WITH
CO SHRTWV SPREADS E ACRS MDTLY UNSTBL AMS. CAPES WILL BE IN THE
1000J-2000J RANGE. LLVL JET AXIS PROGD NR KS/MO BDR THIS EVE AND
INCRG TO 60+ KTS. SFC BASED SVR LIKELY TO RMN W OF THIS AXIS WHILE
ELEVATED SVR PSBL N OF FNT ACRS NW MO ON NOSE OF H8 JET. INITIAL
ACTVTY WILL BE SCT AND HV BTR CHC TO ROTATE AND BCM SUPER CELLS.
ACTVTY WILL LIKELY EVOLVE INTO A SQLN WHICH WILL TRK EWD ACRS CWA
THIS EVE. INDIVIDUAL CELLS SHUD RACE NE 40KTS OR MORE MAKING FOR A
CHALLENGE TO ISSUE WRNGS.

AFT CNVTV LINE PASSES THRU...STG NW WINDS EXPCD AS GRAD TIGHTENS IN
RESP TO DEEPENING SFC LOW AND INCRG UPR DYNAMIC SUPPORT. IN COORD
WITH TOP/SGF/STL WILL ISSUE WIND ADV FOR LT TNGT THRU SAT...WITH
WINDS DCRSG FM W TO E DURG THE AFTN. STG CAA AND RESIDUAL LLVL MSTR
MAY RESULT IN BRIEF CHANGE OVER TO SNOW ACRS NRN MO...MINOR
ACCUMULATIONS PSBL NW CRNR MO. NOT MUCH WRMG TMRW DESPITE PLENTY OF
SUN. SCND NIGHT AFT STG FROPA USUALLY RESULTS IN CDST MRNG AND HV
PLAYED IT THAT WAY IN THE ZONES.

MJ

EXTENDED FORECAST...
QUICK ZONAL FLOW DEVELOPS IN THE WAKE OF THIS WEEKENDS STORM
SYSTEM...WITH AN EMBEDDED S/WV MOVING THROUGH THE REGION MON
AFTERNOON THROUGH TUE MORNING. MRF/AVN KEEP MOST OF THE PVA TO THE
SOUTH OF MO. GULF OPENS UP AHEAD OF THE S/WV PROVIDING ENOUGH
MOISTURE TO WARRANT -RW...BUT BEST CHANCES OF SIG WX SHOULD OCCUR TO
OUR SOUTH.  PUSHED TEMPS UP FOR WED AS A RETURN FLOW ENTERS THE MID
WEST BEHIND MON/TUE S/WV. MRF BRINGS IN A LARGE WEST COAST TROUGH
STARTING WED NIGHT.  MODELS LOOK TO TRY AND PAINT PRECIP OVER THE
CWA FOR FRI. WILL INTRODUCE CHC POPS FOR FRI...BUT BELIEVE THAT THE
MRF WILL SLOW DOWN THE PROGRESSION OF THE TROUGH IN LATTER MODEL
RUNS.

CUTTER

1245 PM...
UPDATES TO THIS AFTERNOON AND TONIGHT.

UPDATES HAVE JUST BEEN MADE TO THE ZONES AND GRIDDED DATABASE TO
REFLECT CURRENT CONDITIONS ALONG THE VERY STRONG FRONT OVER THE
REGION.  THE COLD FRONT IS MAKING SLOW PROGRESS TO THE NORTH.  AS OF
NOON IT MOVED NORTH OF KMCI TO AROUND PRINCETON. THE MESOETA IS A
BIT TOO FAR SOUTH WITH ITS DEPICTION OF THE FRONT AND I EXPECT THAT
IT WILL ADVECT TO JUST NORTH OF KSTJ BY LATE THIS AFTERNOON. THAT
SAID...I HAVE DRASTICALLY LOWERED TEMPERATURES FOR EXTREME NORTHWEST
MISSOURI THIS AFTERNOON...WITH TEMPS HOLDING IN THE UPPER 40S.

I HAVE ALSO DELAYED THE TIMING OF THUNDER FOR THE ENTIRE AREA.  I
EXPECT ELEVATED THUNDER NORTH OF THE FRONT BY LATE AFTERNOON AS THE
LEVEL JET BECOMES MORE PERPENDCULAR TO THE FRONT.  SOUTH OF THE
FRONT...CONVECTION WILL LIKELY HOLD OFF UNTIL THE UPPER SYSTEM OVER
COLORADO EJECTS INTO THE PLAINS LATE THIS AFTERNOON AND EVENING.

THE CHANCE FOR SNOW DOES NOT APPEAR TO BE GREAT AFTER MIDNIGHT.
WITH STRONG COLD AIR ADVECTION OVER THE CWA AND CORRESPONDING
SUBSIDENCE SHOULD SHUT PRECIP OFF AFTER THE LINE OF CONVECTION.  A
FEW SNOW SHOWERS ARE POSSIBLE OVER NORTHWEST MISSOURI WELL AFTER
MIDNIGHT...BUT ACCUMULATIONS ARE NOT ANTICIPATED.

GK

450 AM...
MAIN CONCERN IS WITH SEVERE POTENTIAL LATE THIS AFTERNOON INTO THIS
EVENING. AM LEANING MORE TOWARD THE ETA/MESO-ETA AS FAR AS TEMPS AND
TIMING OF THE FRONT. DESPITE PLENTY OF CLOUD COVER...TEMPS SHOULD
HAVE NO TROUBLE GETTING WELL INTO THE 60S ACROSS THE FCST AREA...AND
EVEN LOWER 70S IN THE SOUTH AND WESTERN COUNTIES. WITH DEW POINTS IN
THE LOW-MID 50S...PLENTY OF ENERGY IS AVAILABLE. SFC BASED CAPES ARE
IN THE 1000-1500J/KG RANGE BY LATE AFTERNOON. LIFTED INDICIES ARE IN
THE -3 TO -6 RANGE. MAIN PROBLEM WITH TSRA THIS AFTERNOON IS THAT
THERE APPEARS TO BE A DECENT CAP AND WILL HAVE TO WAIT UNTIL THE
FRONT GETS CLOSER TO GET THE NEEDED LIFT. ONCE TSRA GET GOING...
DAMAGING WIND AND HAIL LOOK TO BE THE MAIN SVR THREAT. WINDS ARE
FAIRLY STRONG THROUGHOUT THE SOUNDING AND WET BULB ZERO IS ONLY
AROUND 8000FT. EXPECT PRECIP TO MOVE ACROSS ENTIRE AREA LATE THIS
AFTERNOON AND TONIGHT.

GOOD PUSH BEHIND THE SYSTEM WILL MAKE TIGHT SFC PRESSURE GRADIENT
LATE TONIGHT/EARLY SATURDAY. WIND SPEEDS AT THAT TIME...AS WELL AS
TODAY WILL BE NEARING BUT SHOULD STAY JUST BELOW ADVISORY CRITERIA.

NRR

.EAX...
KS...WIND ADVISORY FOR FRIDAY NIGHT AND SATURDAY FOR ZONES KSZ025...
KSZ057...KSZ060...KSZ102>105.

MO...WIND ADVISORY FOR FRIDAY NIGHT AND SATURDAY FOR ZONES
MOZ001>005...MOZ011>014...MOZ020>022...MOZ028>030...MOZ037>038...
MOZ043>044...MOZ053>054.

WIND ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR ZONES
MOZ006>008...MOZ015>017...MOZ023>025...MOZ031>033...MOZ039>040...
MOZ045>046.

In the hours before

Special weather statement, Mar 8, 3:49 PM CST, 5 hours 41 minutes before
KSZ025-102-MOZ001>005-011>014-020-021-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
349 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 11...IN EFFECT FROM 400 PM UNTIL 1000 PM CST FRIDAY EVENING.
THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BUCHANAN...CLINTON...DAVIESS...DE KALB...
GENTRY...HARRISON...HOLT...NODAWAY AND WORTH.

IN KANSAS:

ATCHISON AND DONIPHAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...MARYVILLE...ROCKPORT AND ST JOSEPH.

MJ
Special weather statement, Mar 8, 8:09 PM CST, 1 hour 21 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CST FRI MAR 8 2002

* HAZARDS EXPECTED -
ISOLATED SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL NORTH
OF THE MISSOURI RIVER. AREAS SOUTH OF THE MISSOURI RIVER COULD SEE
SEVERE THUNDERSTORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WINDS.
AREAS THREATENED INCLUDE THE ENTIRE REGION FROM MARYVILLE TO
KIRKSVILLE SOUTH TO MOUND CITY KANSAS TO BOONVILLE BETWEEN 10 PM AND
4 AM.

STRONG NORTHWEST WINDS...WITH SUSTAINED SPEEDS OF AT LEAST 30 MPH
AT TIMES...ARE EXPECTED TO DEVELOP AFTER THE PASSAGE OF A LINE OF
THUNDERSTORMS.  AREAS THREATENED INCLUDE NORTHWEST MISSOURI AND
EXTREME NORTHEAST KANSAS AFTER 10 PM...WEST OF A BETHANY TO PAOLA
KANSAS LINE AFTER MIDNIGHT...AND WEST OF A KIRKSVILLE TO SEDALIA
LINE AFTER 3 AM.

* SPOTTER ACTIVATION -
MAY BE NEEDED NORTH OF AN ATCHISON KANSAS TO MARYVILLE LINE BETWEEN
10 PM AND 1 AM...NORTH OF A PAOLA TO BETHANY LINE BETWEEN 11 PM AND
3  AM...AND NORTH OF A BUTLER TO KIRKSVILLE LINE BETWEEN MIDNIGHT
AND 4 AM.

DISCUSSION: A BAND OF STRONG TO SEVERE THUNDERSTORMS HAS FORMED
ACROSS CENTRAL KANSAS THIS EVENING. STORMS FROM SALINA NORTHWARD ARE
OCCURRING BEHIND A COLD FRONT WHILE STRONG TO SEVERE THUNDERSTORMS
ARE OCCURRING IN THE WARM SECTOR FURTHER SOUTH. THE THUNDERSTORMS
HAVE FORMED NEAR THE COLD FRONT AND WILL BE ARRIVING A BIT LATER
THAN EARLIER FORECAST. THIS BAND OF STORMS IS TRACKING TO THE EAST
AND COULD REACH FAR NORTHWEST MISSOURI BETWEEN 10 PM AND
MIDNIGHT...AND INTO THE GREATER KANSAS CITY AREAS AROUND MIDNIGHT.
THE THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST AND ARE EXPECTED
IN THE KIRKSVILLE...MARSHALL...SEDALIA...AND BOONVILLE AREAS BETWEEN
3 AND 5 AM.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

MJ
Special weather statement, Mar 8, 8:50 PM CST, 40 minutes before
KSZ025-057-060-102>105-MOZ001>007-011>016-020>024-028>031-037-038-
043-053-090800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
850 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 12 IN EFFECT UNTIL 200 AM CST SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...CASS...
CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...
HOLT...JACKSON...LAFAYETTE...LINN...LIVINGSTON...MERCER...NODAWAY...
PLATTE...PUTNAM...RAY...SULLIVAN AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON...
BETHANY...BUTLER...CHILLICOTHE...HARRISONVILLE...KANSAS CITY...
MARYVILLE...OLATHE...PAOLA...ROCKPORT...ST JOSEPH AND TRENTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atchison

When
March 8, 9:30 PM CST
Where
Atchison County, Effingham
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -95.400

Thunderstorm Wind, Doniphan

When
March 8, 9:35 PM CST
Where
Doniphan County, Troy
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -95.083

Hail, Leavenworth

When
March 8, 10:13 PM CST
Where
Leavenworth County, Leavenworth
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -94.917

Hail, Leavenworth

When
March 8, 10:25 PM CST
Where
Leavenworth County, 4 mi W of Linwood
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -95.100

Hail, Wyandotte

When
March 8, 10:43 PM CST
Where
Wyandotte County, Bonner Spgs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -94.883

Hail, Wyandotte

When
March 8, 10:45 PM CST
Where
Wyandotte County, Kansas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -94.667

Hail, Johnson

When
March 8, 10:58 PM CST
Where
Johnson County, 5 mi W of Olathe
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.883, -94.917

Hail, Johnson

When
March 8, 11:00 PM CST
Where
Johnson County, Gardner
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.817, -94.933

Hail, Miami

When
March 8, 11:18 PM CST
Where
Miami County, 1 mi E of Paola
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.567, -94.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285190, 5285191, 5285194, 5285195, 5285197, 5285198, 5285192, 5285193, 5285196.